Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 31, 2023, 7:32 PM CDT for Leavenworth County, Wyandotte County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2023, 7:32 PM CDT (00:32 UTC)
- Expired
- Jun 1, 2023, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:33 PM CDT | FLASH FLOOD | 1 Wsw Jarbalo, KS | Water over road ways along 219th and 211th Streets north of Fairmount Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WGUS53 KEAX 010032
FFWEAX
KSC103-209-010645-
/O.NEW.KEAX.FF.W.0006.230601T0032Z-230601T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT Wed May 31 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Central Leavenworth County in northeastern Kansas...
Northwestern Wyandotte County in northeastern Kansas...
* Until 145 AM CDT Thursday.
* At 732 PM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leavenworth, Lansing, Kansas City, Fairmount and Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3927 9518 3926 9484 3926 9483 3923 9483
3922 9483 3921 9483 3920 9483 3914 9501
3915 9501 3922 9518 3923 9518 3924 9518
3925 9518 3926 9518
FLASH FLOOD...OBSERVED
$$
BT1 follow-up statement
469
WGUS73 KEAX 010320
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1020 PM CDT Wed May 31 2023
KSC103-209-010645-
/O.CON.KEAX.FF.W.0006.000000T0000Z-230601T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leavenworth KS-Wyandotte KS-
1020 PM CDT Wed May 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT THURSDAY
FOR CENTRAL LEAVENWORTH AND NORTHWESTERN WYANDOTTE COUNTIES...
At 1020 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Leavenworth, Lansing, Kansas City, Fairmount and Jarbalo.
Roads 211 & 219 remain under water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3927 9518 3926 9484 3926 9483 3923 9483
3922 9483 3921 9483 3920 9483 3914 9501
3915 9501 3922 9518 3923 9518 3924 9518
3925 9518 3926 9518
FLASH FLOOD...OBSERVED
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:00 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 31, 6:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 600 PM CDT Wed May 31 2023 .Discussion... Issued at 234 PM CDT WED MAY 31 2023 Key Message: - Continued chances for scattered showers and thunderstorms this afternoon through Friday. A few storms may produce locally heavy rainfall and gusty winds. An existing MCV is spinning across the center of the CWA, and this feature has been primarily responsible for the moderate precipitation across eastern Kansas and western Missouri this morning, and the subsequent cloud cover that has persisted over much of the area. While the clouds have temporarily kept temperatures in the lower to middle 70s, continued breaks will allow afternoon readings to respond back into the lower to middle 80s. Based on visible satellite imagery and the position of the MCV, three areas are most favored for renewed afternoon and evening convection: 1) far eastern sections of the CWA over NE/E MO where ascent ahead of the MCV is greatest and agitated cumulus is already present, 2) eastern Kansas in the wake/clearing of the MCV and ahead of a smaller upper wave already producing scattered deep convection over the Flint Hills, 3) areas of north central Missouri near the center of the MCV where some clearing/atmospheric recovery and convergence are present. The greatest threat from any thunderstorms will be gusty downburst winds up to 45 mph and locally heavy rain. Will especially watch portions of eastern KS/far western MO where antecedent conditions would favor a low tolerance for additional heavy rainfall and subsequent flash flooding. While the exact convective evolution this evening remains uncertain due to these types of subtle patterns and storm-scale dependence, CAMs, current conditions, and a small increase in southerly H7-9 flow lend to a potential convective increase in coverage across northern Missouri, generally along/north of Highway 36 late tonight into sunrise Thursday morning. Again, severe weather is not expected, but any slow-moving robust convection should be efficient rain producers. Looking ahead, chances for scattered showers and thunderstorms will continue Thursday into Friday, with temperatures slightly above seasonal levels. The pattern finally undergoes some notable change by the weekend into early next week as high pressure begins to build into the Upper Midwest. This in turn will shift winds more out of the east/northeast, advecting drier air into the region and shifting the focus for precipitation to the west. Look for drier conditions and lower humidity, especially by Sunday. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 558 PM CDT WED MAY 31 2023 Scattered shower and thunderstorms activity will continue to be possible this evening, primarily impacting MCI and STJ. Mainly dry conditions expected through the overnight, however additional activity is expected to develop Thursday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...HB
Hazardous weather outlook, May 31, 4:43 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 443 AM CDT Wed May 31 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 443 AM CDT Wed May 31 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Areas near the Kansas and Missouri border will see ongoing thunderstorms this morning, which may persist into the afternoon. Minor flooding is possible with these storms. Another round of thunderstorms will be possible later this afternoon. Severe weather is not anticipated with this activity, but again there could be some minor flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for thunderstorms will persist each afternoon from Thursday through Saturday. At this time, severe weather is not expected with this activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 31, 5:42 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Wed May 31 2023
KSZ103-312315-
Leavenworth KS-
542 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern
Leavenworth County through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 7 miles northeast of Oskaloosa, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Easton, Lowemont and Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3942 9518 3942 9502 3917 9496 3917 9518
TIME...MOT...LOC 2242Z 258DEG 7KT 3928 9520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTSpecial weather statement, May 31, 6:36 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Wed May 31 2023
KSZ103-010000-
Leavenworth KS-
636 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of west central
Leavenworth County through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, or near Tonganoxie. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tonganoxie and Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 9518 3927 9505 3912 9499 3910 9518
TIME...MOT...LOC 2336Z 246DEG 3KT 3917 9517
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BTLocal storm report, May 31, 6:54 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
654 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 1 SSE Jarbalo 39.19N 95.06W
05/31/2023 M0.70 inch Leavenworth KS Emergency Mngr
Dime sized hail covering ground.
&&Special weather statement, May 31, 7:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed May 31 2023
KSZ103-010045-
Leavenworth KS-
713 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of central Leavenworth
County through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Lansing, Basehor, Fairmount and Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 9512 3936 9491 3931 9491 3929 9490
3928 9486 3920 9482 3920 9490 3913 9490
3913 9491 3909 9491 3908 9503
TIME...MOT...LOC 0013Z 242DEG 3KT 3920 9500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:13 PM CDT | Special Weather Statement | EAX | Leavenworth | 32 min |
| May 31, 8:01 PM CDT | Special Weather Statement | EAX | Wyandotte | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.